Alert archive / Wisconsin / Tornado Warnings in 1998
Tornado Warning 3, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at May 12, 1998, 6:50 PM CDT for Ashland County, Bayfield County, Wisconsin. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 1998, 6:50 PM CDT (23:50 UTC)
- Expired
- May 12, 1998, 7:40 PM CDT
- In force
- 50 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
Counties Ashland County, WI, Bayfield County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 7:30 PM CDT | Tornado F0 | Clam Lake, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDLH 122349 RRA TORDLH WIC003-007-130040- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 650 PM CDT TUE MAY 12 1998 THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A * TORNADO WARNING FOR... WESTERN ASHLAND COUNTY IN NORTHWESTERN WISCONSIN SOUTHEASTERN BAYFIELD COUNTY IN NORTHWESTERN WISCONSIN * UNTIL 740 PM CDT * AT 645 PM CDT...SKYWARN SPOTTERS INDICATED A TORNADO 20 MILES EAST- NORTHEAST OF HAYWARD NEAR MOOSE LAKE... MOVING NORTHEAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... NAMEKAGON AND CLAM LAKE BY 700 PM CDT A TORNADO IS ON THE GROUND! GO TO THE BASEMENT! IF A BASEMENT IS NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!T DAP
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 12, 1:59 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, May 12, 1:59 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 200 AM CDT TUE MAY 12 1998 SFC LOW LOCATED OVR W/C MN SEEMS TO BE FOLLOWING NERN ROUTE INDICATED BY ETA. CLEAR AREAS IN CLD CVR IN SW PORTION OF CWA CLOSING UP AGAIN... SO FURTHER SFC HTG WILL BE LIMITED. MOST OTHR SVR TSTM PARAMS... BASED ON 13/00Z ETA PROG SOUNDING FOR DLH... APPEAR WK TO MARGINAL... BUT SPC EXTENSION OF SLT RISK INTO OUR SRN TIER OF MN ZONES PRBLY A PRUDENT IDEA. SEE MKCSWOMCD FOR DETAILS. FIRST LINE OF SHRA EXITING ARROWHEAD WITH VORT TROF. RUC/SATL IMGRY SHOWS MAIN VORT MAX OVR SWRN MN... VRY SIMILAR TO 6HR ETA. WTH CURRENT SPEED OF LOW... COOL FNT SHOULD EXIT OUR CWA ARND MIDNIGHT... AND CURRENT ZFP/S DEPICT THIS TIMING WELL... WITH CLEARING IN SRN MN ZONES AND EVENING SHRA/TSRA FRTHR N AND E... THEN DECRSG CLDS OVRNITE AS THETA-E RDG MOVS WELL EAST. CAA BEHND SYSTM WILL BE BRIEF... SO GUIDNC LOWS IN MID-UPR 40S LOOK RSNBL. ERF
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 5:27 PM CDT | Tornado Warning | DLH | Sawyer | 63 min |
| May 12, 5:46 PM CDT | Severe Thunderstorm Warning | DLH | Washburn | 34 min |
| May 12, 6:37 PM CDT | Tornado Warning | DLH | Sawyer | 48 min |
| May 12, 6:42 PM CDT | Severe Thunderstorm Warning | DLH | Price | 48 min |
| May 12, 6:51 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 49 min |
Nearby
Tornado Warnings in Wisconsin, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.